By Christian Duffin
Proton-pump inhibitors may interfere with the efficacy of aspirin in patients with a first myocardial infarction, according to a new study.
The study of 19,925 patients given a prescription within 30 days of a first myocardial infarction showed 3,366 patients experienced recurrent MI, stroke or cardiovascular death during the one-year follow-up period.
But the overall rate of adverse cardiovascular events was significantly higher among patients taking aspirin and a PPI than in those taking aspirin alone at 22.9% compared with15.2%.
In a second analysis, the researchers used propensity scoring to match 8,318 patients from the same cohort who had and had not taken a PPI. Those who had taken one were at 61% greater risk of adverse cardiovascular events in this analysis.
Study leader Dr Mette Charlot, a cardiologist at Copenhagen University Hospital, said: ‘In aspirin-treated patients with first time myocardial infarction, treatment with proton pump inhibitors was associated with an increased risk of adverse cardiovascular events.’
BMJ 2011, online 11 May
Combining PPI and aspirin increases CVD event risk